Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 7, 2024, 5:21 PM CDT for Jackson County, Juneau County, Monroe County, Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 5:21 PM CDT (22:21 UTC)
- Expired
- May 7, 2024, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WI, Juneau County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:30 PM CDT | HAIL 1 | 2 E Warrens, WI | Variable hail sizes up to 1 inch in diameter. Stripped leaves and branches off trees. |
| May 7, 5:45 PM CDT | HAIL 0.7 | Mather, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751
WUUS53 KARX 072221
SVRARX
WIC053-057-081-072300-
/O.NEW.KARX.SV.W.0007.240507T2221Z-240507T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
521 PM CDT Tue May 7 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in west central Wisconsin...
Northwestern Juneau County in central Wisconsin...
Northeastern Monroe County in west central Wisconsin...
* Until 600 PM CDT.
* At 520 PM CDT, a severe thunderstorm was located 8 miles southeast
of Millston, or 9 miles north of Tomah, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Jackson, northwestern Juneau and northeastern Monroe
Counties, including the following locations... Warrens, City Point,
Jellystone Park Near Warrens, The Meadow Valley Flowage, Bear Bluff
Township, The Rezin Landing Strip, and Mather.
This includes Interstate 94 between mile markers 132 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4405 9058 4414 9063 4438 9033 4435 9032
4425 9032 4425 9023 4411 9012
TIME...MOT...LOC 2220Z 242DEG 11KT 4412 9050
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAM1 follow-up statement
696
WWUS53 KARX 072249
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
549 PM CDT Tue May 7 2024
WIC053-057-081-072300-
/O.CON.KARX.SV.W.0007.000000T0000Z-240507T2300Z/
Jackson WI-Juneau WI-Monroe WI-
549 PM CDT Tue May 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN JACKSON...NORTHWESTERN JUNEAU AND NORTHEASTERN
MONROE COUNTIES...
At 549 PM CDT, a severe thunderstorm was located 12 miles southwest
of Babcock, or 16 miles northeast of Tomah, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Warrens, City Point, Jellystone Park Near Warrens, The Meadow Valley
Flowage, Bear Bluff Township, The Rezin Landing Strip, Mather, The
Sprague Mather Flowage, Normay Ridge, and Meadow Valley.
This includes Interstate 94 near mile marker 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4406 9050 4413 9054 4438 9033 4435 9032
4425 9032 4425 9023 4411 9012
TIME...MOT...LOC 2249Z 239DEG 14KT 4419 9033
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:10 PM CDT, 3 hours 11 minutes earlier. Its key messages:
- Scattered storms into the evening, mostly along and east of the Mississippi River. A few could be strong with small hail, gusty winds...but can't rule out a funnel cloud or two in western WI.
- Active weather pattern with a series of shortwave troughs promising periodic rain chances into next week. Severe threat looks low. Rainfall from today through next Thu could reach 1 1/2 to 2".
- Cool Thursday, mostly around the seasonable normals after that.
Area forecast discussion, May 7, 2:10 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 210 PM CDT Tue May 7 2024 .KEY MESSAGES... - Scattered storms into the evening, mostly along and east of the Mississippi River. A few could be strong with small hail, gusty winds...but can't rule out a funnel cloud or two in western WI. - Active weather pattern with a series of shortwave troughs promising periodic rain chances into next week. Severe threat looks low. Rainfall from today through next Thu could reach 1 1/2 to 2". - Cool Thursday, mostly around the seasonable normals after that. && .DISCUSSION... Issued at 210 PM CDT Tue May 7 2024 OVERVIEW: wagon train of upper level shortwaves are looking to drive across/near the upper mississippi river valley through the weekend, and much of next week. While there are some differences in timing/placement of the upper level features in the GEFS and EPS, they both agree the pattern should stay "active". There doesn't look to be much/if any tap to gulf moisture after today, but the model blend suggests amounts (including today) upwards of 1 1/2 to 2" through next Thu. A 10 to 20% to exceed 3" for a few locations. After today, instability is looking meager through the period for most days, keeping any severe threat low (to none). REST OF THE AFTERNOON/TONIGHT: Additional Showers & Storms This Afternoon and Evening As our morning line of storms continues to exit the region, clearing skies with occasional bands of low-level clouds on GOES-16 visible satellite imagery can be noted pivoting around a clearly defined low pressure center. As we continue through the afternoon, clearing skies will allow for destabilization to take place with the 07.15z RAP ramping up MLCAPE values to around 1000-1500 J/kg later into the afternoon. As of 1830z, satellite imagery shows some aggravated cumulus with a few weak convective cells popping up east of the Mississippi River. While the instability later today is fairly conducive for convection, however, 0-6km bulk shear profiles (around 10 kts) in the CAMs would suggest a more pulse storm environment. In short, expecting cells to develop quickly when any localized surface boundaries are utilized but will struggle to maintain their cores aloft. Consequently, there may be some small hail and gusty winds with the most robust updrafts when considering relatively low freezing levels to around 8kft. With surface flow changing to southwest by 21z, will have to watch for some non-supercell funnel/tornado threat as 0-3km CAPE approaches 300 J/kg. Therefore, the RAP increases the non-supercell tornado parameter substantially for a few hours this afternoon and evening. Currently, the CAMs suggests showers and storms to move northeast with the mean wind through the later evening hours and weaken as instability wanes. WED AFTERNOON/THU: an occlusion still set to lay northwest of its parent sfc low tracking east across the Ohio River Valley Wed afternoon/evening. A loft, shortwave energy set to spit east from the plains while a ripple in the upper level flow drops southward out of Canada. The features will interact to spark areas of showers - mostly favored along/south of I-90. These will sink south/southeast with the shortwave movement/exit of the sfc trough Thu. Meager instability with the bulk of the deep layer shear farther south. Some turning in the the lowest 0-1km per RAP bufkit soundings, and there is sfc convergence along the occlusion. With a cold core upper level low association, there does lie some low end risk for tornadoes near the sfc convergence Wed afternoon. Overall, the bulk of the severe threat lies south of the local area. FRIDAY: the long range guidance has been in good agreement with taking a shortwave trough out of southern Canada south/southeast, dropping it across the upper mississippi river valley Fri afternoon/evening. Weak low level warming and a little Fgen will help the feature spark another area of showers as it spins across the region. 250-500 J/kg of SCAPE in the GFS and NAM support some scattered thunder chances while deeper shear is displaced to the west. No severe expected at this time. With no southern tap to deep moisture, rainfall amounts trending less than 1/4". SUNDAY/START OF NEXT WEEK: more bits of upper level energy currently progged to slip across/near the region in the GEFS and EPS, bringing additional rain chances. Some differences in timing and location, but the long range guidance keeps it active and potentially wet through the middle part of next week. TEMPS: Thu still trending to be the coolest day of the week with an upper level trough dropping across the region - bringing colder air along with cooling from areas of rain. Probabilities in the LREF sit at 10-20% to warm out of the 50s - although the EPS is a bit more optimistic that a few locations could break 60 degrees. After that, the EPS and GEFS settle in to temperatures plus/minus 5 to 10 degrees around the seasonable normals. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1241 PM CDT Tue May 7 2024 VFR conditions are generally expected through the TAF period with showers and a few storms possible (20-50% chance) later this afternoon and evening. As a result, included some VCSH mention in the KLSE TAF from 21z to 02z to account for anything that may initiate. However, confidence is low in exact coverage of showers/storms and where they will initiate due to uncertainty on where localized boundaries will setup. Otherwise, cigs will vary throughout the TAF period between middle and high-level clouds, perhaps a few low-VFR cigs to begin the TAF period. Southwesterly winds will diminish late this evening and overnight to around 5 kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Naylor/Rieck AVIATION...Naylor
Hazardous weather outlook, May 7, 1:32 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 132 PM CDT Tue May 7 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 132 PM CDT Tue May 7 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms into early evening, mostly along and east of the Mississippi River. A few stronger storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms are possible Wednesday afternoon and evening. A few could be strong. Additional storm chances return for Friday into early next week. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, May 7, 2:44 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
244 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Rain Eastman 43.17N 91.02W
05/07/2024 M0.59 Inch Crawford WI Public
&&Local storm report, May 7, 4:11 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
411 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Hail 4 SE Vernon Springs 43.32N 92.07W
05/07/2024 M0.50 Inch Winneshiek IA Public
Report from mPING: Half-inch (0.50 in.).
&&Special weather statement, May 7, 4:42 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
442 PM CDT Tue May 7 2024
WIZ029-033-034-042>044-072315-
Juneau WI-Jackson WI-Trempealeau WI-Clark WI-Adams WI-Monroe WI-
442 PM CDT Tue May 7 2024
...STRONG THUNDERSTORMS WILL IMPACT PARTS OF CENTRAL WISCONSIN
THROUGH 615 PM CDT...
At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Osseo to 7 miles west of Wisconsin Dells.
Movement was east at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail. A brief spin
up is also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Mauston, Black River Falls, New Lisbon, Osseo, Price, and Millston
around 445 PM CDT.
Humbird around 510 PM CDT.
Hatfield around 515 PM CDT.
Necedah around 535 PM CDT.
This includes the following highways...
Interstate 94 between mile markers 88 and 147.
Interstate 90/94 between mile markers 46 and 86.
Interstate 90 in Wisconsin between mile markers 30 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 9031 4373 9031 4373 9047 4455 9149
4460 9134 4460 9092 4471 9092 4480 9062
4446 9032 4425 9032 4425 9013 4364 8960
TIME...MOT...LOC 2139Z 267DEG 8KT 4459 9120 4367 8992
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EMSSpecial weather statement, May 7, 5:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Tue May 7 2024
IAZ030-072315-
Clayton IA-
520 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLAYTON COUNTY
THROUGH 615 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colesburg, or 13 miles southwest of Guttenberg, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guttenberg, Cassville, North Buena Vista, Garber, Osterdock, Elkport,
Millville, Lock And Dam 10, Camp C.S. Klaus, Wood, Turkey River,
Bixby State Park, Fairview, and Updegraff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4268 9149 4285 9112 4283 9109 4283 9108
4277 9107 4276 9106 4275 9107 4274 9104
4272 9102 4272 9100 4269 9097 4268 9091
4267 9089 4265 9090 4265 9149
TIME...MOT...LOC 2219Z 248DEG 18KT 4265 9130
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:14 AM CDT | Special Weather Statement | ARX | Vernon | 16 min |
| May 7, 4:42 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Juneau, Monroe | 93 min |
| May 7, 5:37 PM CDT | Special Weather Statement | ARX | Grant | 53 min |
| May 7, 5:45 PM CDT | Areal Flood Advisory | ARX | Jackson, Monroe | 71 min |
| May 7, 6:03 PM CDT | Special Weather Statement | ARX | Juneau | 57 min |
| May 7, 6:24 PM CDT | Special Weather Statement | ARX | Grant | 51 min |
| May 7, 6:34 PM CDT | Special Weather Statement | ARX | Marquette | 26 min |
| May 7, 6:56 PM CDT | Flash Flood Warning | ARX | Jackson, Monroe | 4 hr |
| May 7, 6:58 PM CDT | Special Weather Statement | ARX | Adams | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.